jump to navigation
Free Trial Subscription

Anemic patient…. November 1, 2013

Posted by Andy Jagoda, MD in : Hematologic/Allergic/Endocrine Emergencies , trackback

A 54-year-old Hispanic male presents to the ED with the complaints of fatigue and weakness. The weakness is described as generalized, and the symptoms have been present and constant for the last 2 days. The patient denies hematemesis, hematochezia, dark-colored stools, hematuria, or other evidence of bleeding. He also denies chest or abdominal pain, dyspnea, diaphoresis, fever, or chills. The patient has not seen a doctor in the last 15 years and does not think he has any medical conditions. The only medication he has been taking is over-the-counter ibuprofen, which he has been taking daily since he injured his back at work 2 weeks ago. The patient works as a construction laborer and denies past surgeries or allergies. His vital signs are: blood pressure, 110/50 mm Hg; heart rate, 127 beats/min; respirations, 22 breaths/min; and SpO2, 97% on room air. The patient is afebrile. His skin is warm and dry but, despite being dark-skinned, he appears a little pale. On eye examination, the sclerae appear to have a yellow hue. Cardiovascular examination reveals bounding pulses, a hyperdynamic precordium, and a grade II over VI soft, systolic murmur. The remainder of the examination is unremarkable, including a rectal examination, which is negative for occult blood. An ECG shows a sinus tachycardia but is otherwise normal. A basic chemistry panel is within normal limits; however, the CBC reveals a hemoglobin of 5.4 g/dL, hematocrit of 16%, WBC of 8000, and platelet count of 154,000. Based on the presenting symptoms and signs, the patient is likely to need RBC transfusions. An IV catheter is placed, and a normal saline infusion is initiated. A 500-mL bolus of normal saline reduces the heart rate to 105 beats/min.

As you write the order for the transfusion, your nurse asks, “What is the goal for the transfusion and what is the cause of the anemia?” What do you say?

(Leave a comment to be eligible to receive a free copy of the November 2013 issue of Emergency Medicine Practice, which features this case. To do so, simply enter your response in the comments box. The deadline to enter is November 6th.)

Not a current subscriber and want more? Learn more about a subscription.

Comments»

1. ari greenwald - November 1, 2013

this is a case of drug-induced hemolytic anemia. the offending agent is the NSAIDs. the goals for transfusion should be to treat severe anemia, but more importantly, NSAIDs should be stopped and prednisone considered.

2. Dwight Phelps, M.D. - November 1, 2013

Hemolytic anemia

3. Krishan Yadav - November 1, 2013

Goal for the transfusion is a target of 7 g/dL (70 g/L). Therefore, we will transfuse 2 units of PRBCs.

The cause of the anemia is drug induced autoimmune hemolytic anemia. The offending drug is ibuprofen.

4. carlos gomez - November 1, 2013

The patient has a chronic anemia which is symptomatic at present and is due to gastrointestinal blood lose most probably due toNSAID ingestion.

5. Jason Rotoli - November 1, 2013

The cause is NSAID induced hemolytic anemia. The goal of transfusion is to decrease the patient’s symptoms of fatigue and usually to transfuse to a Hb between 7-8 which may also allow to heart rate to come back down into the normal range.

6. Elhadi Mustafa - November 1, 2013

the goal of transfusion is to raise the hemoglobin to 8gram

cause of anemia is most likely secondary to NSAID use

7. Omid - November 1, 2013

Hemolytic anemia

8. Joama Pril Hinojales - November 2, 2013

Pernicious anemia secondary to drug induced peptic ulcer.

9. Scott - November 2, 2013

Goal for the transfusion: get his hemoglobin above 7 and get his HR within normal limits.
Cause of the anemia: Chronic Chagas Disease, caused by the parasite Trypanosoma Cruzi.

10. Dr. Umar Usman - November 2, 2013

the cause of the transfusion is to optimise the patient and to adress imminent heart failure.while the cause of the anaemia is the analgesic abuse (ibuprofen).

11. Gadiel E. Merced - November 2, 2013

The goal of the transfusion is to increase Hgb levels to 9-10 g/dL with improvement of symptoms. The cause of anemia most likely is drug( NSAID)induce hemolytic anemia caused by ibuprofen.

12. peter - November 3, 2013

a history of few days fatigue with anemia and high bilirubin triggers a suspicion for hemolytic anemia which can be drug induced (in this case nsaid) or G6PD deficiency (hispanic). No previous episodes reported. Where is Urinalysis in this case?
Goal for transfusion >7g/dL.
hemolytic nsaid induced anemia

13. Robert Meyn - November 3, 2013

The goal of the transfusion is to increase the hematocrit/hb and improve the o2 delivery to the tissue. you should at least reach a hemoglobin of greater than 10 g/dl.
The anemia is most likely due to hemolytic anemia. (icterus) You should consider:
1.) autoimmune pathogenesis with 2 weeks of oral intake of ibuprofen
2.) unrecognized minor bleedind from the trauma ( a more detailed h&pe should be performed)
3.) genetic reasons: sickle cell anemia/ thalassemia (but it is unusal to be the first manifestation in the mid 50’s )

14. Jenniffer Rivas - November 3, 2013

the goal is improve the oxygen delivery to the tissues, because with this heamoglobin level it’s disminished
Because of the jaundice, this patien may have an hemolytic anemia, asociated with ibuprofen use (autoimmune)

15. W. Ravindran, MD - November 4, 2013

A hemoglobin level less than 8d/dL requires PRBC transfusion. A normal level for males is between 13 – 15 g/dL.

The reason for anemia is hemolytic anemia most likely induced by non-steroid use.

16. Shantel Young - November 4, 2013

Haemolytic anaemia
Haemoglobinopathy

17. alex - November 5, 2013

He is presenting with a hemolytic anemia symptoms. He has a negative rectal exam which negates a GI source.
He should receive 2-3 units of RBCs, especially since he will obtain approximately 2-3L of IVF for resuscitation.
He needs an LDH and hemoglobin studies.

18. Mohammad Anas - November 14, 2013

Drug-induced immune hemolytic anemia (DIIHA), for recovery transfusion is needed

All comments are held for approval.



About EB Medicine:

Products:

Accredited By:

ACCME ACCME
AMA AMA
ACEP ACEP
AAFP AAFP
AOA AOA
AAP AAP

Endorsed By:

AEMAA AEMAA
HONcode HONcode
STM STM

 

Last Modified: 09-18-2019
© EB Medicine